Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 94, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 2, 2017, 3:36 PM MDT for Washington County, Colorado. It was in force for 39 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2017, 3:36 PM MDT (21:36 UTC)
- Expired
- Aug 2, 2017, 4:15 PM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Washington County, CO
The radar
The Goodland radar (KGLD), 126 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:00 PM MDT | HAIL 1.5 | 2 Sse Otis, CO | |
| Aug 2, 4:15 PM MDT | HAIL 1 | Otis, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 2, 2:36 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 9.6 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -450 J/kg
- Mixed-layer LCL
- 2910 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
386
WUUS55 KBOU 022136
SVRBOU
COC121-022215-
/O.NEW.KBOU.SV.W.0094.170802T2136Z-170802T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
336 PM MDT WED AUG 2 2017
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Washington County in northeastern Colorado...
* Until 415 PM MDT
* At 336 PM MDT, a severe thunderstorm was located near Otis, or 12
miles east of Akron, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Otis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 10280 3987 10280 4021 10306 4027 10295
4018 10279 4000 10279
TIME...MOT...LOC 2136Z 318DEG 14KT 4018 10298
HAIL...1.25IN
WIND...60MPH
$$
KRIEDERMAN1 follow-up statement
696
WWUS55 KBOU 022153
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
353 PM MDT WED AUG 2 2017
COC121-022215-
/O.CON.KBOU.SV.W.0094.000000T0000Z-170802T2215Z/
Washington CO-
353 PM MDT WED AUG 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR EAST CENTRAL WASHINGTON COUNTY...
At 353 PM MDT, a severe thunderstorm was located near Otis, or 10
miles west of Yuma, moving southeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Washington County, which includes Hyde.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 10280 3987 10280 4012 10299 4019 10281
4018 10279 4000 10279
TIME...MOT...LOC 2153Z 318DEG 14KT 4013 10292
HAIL...1.00IN
WIND...60MPH
$$
KRIEDERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:29 PM MDT, 7 minutes earlier.
Area forecast discussion, Aug 2, 3:29 PM MDT, 7 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 329 PM MDT Wed Aug 2 2017 .SHORT TERM...(This evening through Thursday) Issued at 206 PM MDT Wed Aug 2 2017 Current Satellite shows cold front making its way south into NE Colorado. PW values are still meager compared to previous weeks with the monsoon flow cut off by the westerly movement of the upper ridge. Increasing NNW flow around the east side of the ridge will dominate the upper level picture over the next few days. Embedded in the flow is a upper trough and boundary with decent frontogenesis. Steep mid level lapse rates with CAPE values up to 2000 j/kg over the plains will help to initiate strong convection over the forecast area. With continued forcing provided by mid level QG ascent from an upper jet will help to keep storms and showers through the overnight hours. Expect severe possible over far NE plains counties due to deep layer shear values in the 40 to 50 range and a decent boundary stretching from eastern Elbert through to Akron from a push of moist and warm flow from the south and strong northerly...cooler push from the frontal boundary. Temperatures will drop after winds switch more easterly behind the frontal boundary with lows expected to be in the lower 50s. Along with cooler temperatures as winds switch east expect increasing cloud cover to push up against the foothills and provide cooler temperatures for Thursday. Main forcing for precipitation will be the deep/moist upslope flow, favoring the areas east of the Continental Divide to around I-25, and the Palmer Divide. Believe any rain that develops will be light. Best chances for storms will be to the far east and over the higher terrain where more insolutation will be possible. .LONG TERM...(Thursday night through Wednesday) Issued at 206 PM MDT Wed Aug 2 2017 Upper level ridge will be centered over the southern Great Basin and Desert Southwest Thursday night through Saturday. This will result in a northwest flow aloft over Colorado. The northwest flow will cut- off the area from most of the monsoon moisture. Temperatures rebound back into the 80s Friday. South to southeast winds become gusty Friday around a surface high over the Mississippi Valley. This is expected to increase low level moisture and increase instability. Should also be enough shear for a few severe storms over the eastern plains. A weak wave embedded in the flow aloft will bring a surge from the north Saturday and likely cool temperatures a few degrees. Weak northeast upslope winds may help shower and thunderstorms form Saturday afternoon and evening. An upper level trough will track across the Northern Plains Sunday. A stronger cold front is expected with this system. Highs are expected to be in the 70s Sunday behind it. Quite a bit of disagreement between the GFS and ECMWF. The GFS is dry and stable behind the front while the ECMWF is a little slower and wetter. Will keep a mention of showers and storms until there is better agreement. Forecast becomes more uncertain for next week due to timing differences of the short wave troughs in the northwest flow. Until the pattern changes would expect temperatures to be near to below normal with scattered to isolated showers and thunderstorms each day. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 206 PM MDT Wed Aug 2 2017 Radar imagery shows storms firing over the higher terrain with a SE flow that could impact area airports from 22 to 02z. Main hazards will be gusty outflow winds up to 40 mph with lightning and brief moderate to heavy rain. Winds will switch to the NE with a frontal push that should help to cap off storms but maintain chances for showers through the evening hours. Winds will be from the NNE from 5 to 10 kts with ceilings staying VFR until 11z Thursday where easterly winds will increase to usher in lower ceilings by 15z. Expect MVFR ceilings by 15z to continue through the morning hours with IFR at BJC and APA. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Bowen LONG TERM...Meier AVIATION...Bowen
Hazardous weather outlook, Aug 2, 10:45 AM MDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1045 AM MDT Wed Aug 2 2017 COZ030>051-031645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1045 AM MDT Wed Aug 2 2017 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered thunderstorms will develop over northeast Colorado this afternoon with a few severe storms possible mainly along and east of a line from Sterling to Akron to Limon. Hail to 1.5 inches in diameter along with wind gusts to 70 mph will be possible. Elsewhere thunderstorms may produce wind gusts to 50 mph, small hail and brief moderate to heavy rain. Over the higher terrain there will be a chance of showers and thunderstorms as well with brief rain, gusty winds and deadly lightning. For tonight there will continue to be a chance of showers and thunderstorms as a weather disturbance moves across the state along with a cold front. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday It will be cooler behind a cold front Thursday with readings in the upper 60s to lower 70s over northeast Colorado. Scattered morning showers are expected Thursday morning with a isolated storms possible during the afternoon. Isolated thunderstorms will form Friday and Saturday afternoon and evening. Most of the storms will remain over the higher terrain. Chances for thunderstorms increase Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed across the far eastern plains by 3 pm.
In the hours before
Local storm report, Aug 2, 3:24 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
324 PM MDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 6 ESE OTIS 40.13N 102.86W
08/02/2017 M1.00 INCH WASHINGTON CO TRAINED SPOTTER
&&
RGDThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:20 PM MDT | Special Weather Statement | BOU | Sedgwick | 25 min |
| Aug 2, 2:50 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 25 min |
| Aug 2, 3:19 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 26 min |
| Aug 2, 3:43 PM MDT | Flash Flood Warning | BOU | Washington | 2 hr |
| Aug 2, 3:45 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 45 min |
| Aug 2, 3:58 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 47 min |
| Aug 2, 4:00 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips, Sedgwick | 45 min |
| Aug 2, 4:20 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 40 min |
| Aug 2, 4:42 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 32 min |
| Aug 2, 4:45 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Phillips | 29 min |
| Aug 2, 4:59 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 30 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.